Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 16, 2006, 5:08 PM CDT for McCook County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 5:08 PM CDT (22:08 UTC)
- Expired
- Sep 16, 2006, 5:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County McCook County, SD
The radar
The Sioux Falls radar (KFSD), 50 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:30 PM CDT | HAIL 0.75 | 8 Nnw Montrose, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 162208
SVRFSD
SDC087-162245-
/O.NEW.KFSD.SV.W.0189.060916T2208Z-060916T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT SAT SEP 16 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 545 PM CDT
* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR BRIDGEWATER...OR ABOUT 20 MILES NORTHWEST OF
PARKER...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CANISTOTA AROUND 515 PM CDT...
SALEM AROUND 520 PM CDT...
MONTROSE AROUND 525 PM CDT...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4354 9755 4350 9735 4372 9713 4384 9712
4385 9733
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 162224
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT SAT SEP 16 2006
SDC087-162245-
/O.CON.KFSD.SV.W.0189.000000T0000Z-060916T2245Z/
MCCOOK SD-
524 PM CDT SAT SEP 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR MCCOOK COUNTY...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF SALEM...OR ABOUT 22
MILES SOUTHWEST OF MADISON...MOVING NORTHEAST AT 50 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4354 9755 4350 9735 4372 9713 4384 9712
4385 9733
$$
CHAPMAN000
WWUS53 KFSD 162243
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
542 PM CDT SAT SEP 16 2006
SDC067-162315-
/O.CON.KFSD.TO.W.0031.000000T0000Z-060916T2315Z/
HUTCHINSON SD-
542 PM CDT SAT SEP 16 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
HUTCHINSON COUNTY...
AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 5 MILES NORTHWEST OF
TRIPP...OR ABOUT 25 MILES EAST OF LAKE ANDES...MOVING NORTHEAST AT 40
MPH.
THE TORNADO WILL BE NEAR...
PARKSTON AROUND 550 PM CDT...
OLIVET AROUND 605 PM CDT...
MENNO AROUND 610 PM CDT...
RADAR CONTINUES TO INDICATE STRONG ROTATION WITH THIS STORM. LARGE
HAIL CAN ALSO BE EXPECTED WITH THIS STORM...MAINLY NORTH OF THE
INDICATED TORNADO.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR NORTHWEST
IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4342 9811 4324 9812 4320 9811 4318 9808
4317 9740 4344 9741
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:10 PM CDT, 58 minutes earlier.
Area forecast discussion, Sep 16, 4:10 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 410 PM CDT SAT SEP 16 2006 .DISCUSSION... FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY. STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT. EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS. SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY. AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN EARNEST. WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER... DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER. SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY... LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY. IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES... AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND 850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. MN...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. IA...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. NE...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT. && BT/JH
Hazardous weather outlook, Sep 16, 11:58 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1158 AM CDT SAT SEP 16 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1158 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST. STRONG DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO THE POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF THE MAIN CONVECTIVE LINE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330 PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE 29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. WIND AND FOG... WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Sep 16, 4:34 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 6 SW SALEM 43.66N 97.47W
09/16/2006 E1.75 INCH MCCOOK SD AMATEUR RADIO
GOLFBALL SIZE HAIL ON INTERSTATE 90 AT MILE MARKER 353
&&
JSLocal storm report, Sep 16, 4:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 5 S SALEM 43.65N 97.39W
09/16/2006 MCCOOK SD EMERGENCY MNGR
TORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
&&
JSLocal storm report, Sep 16, 4:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 5 SE SALEM 43.67N 97.32W
09/16/2006 E70 MPH MCCOOK SD EMERGENCY MNGR
SEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR
CANISTOTA EXIT
&&
JSLocal storm report, Sep 16, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 4 SE SALEM 43.68N 97.33W
09/16/2006 MCCOOK SD TRAINED SPOTTER
0452 PM HAIL 4 NE PUKWANA 43.82N 99.13W
09/16/2006 E1.00 INCH BRULE SD TRAINED SPOTTER
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 25 min |
| Sep 15, 10:51 PM CDT | Flash Flood Warning | FSD | Yankton | 114 min |
| Sep 16, 1:37 AM CDT | Flash Flood Warning | FSD | Yankton | 83 min |
| Sep 16, 4:35 AM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 13 hr |
| Sep 16, 3:03 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 27 min |
| Sep 16, 3:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 44 min |
| Sep 16, 3:46 PM CDT | Tornado Warning | FSD | Hanson, McCook | 29 min |
| Sep 16, 4:12 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 48 min |
| Sep 16, 4:32 PM CDT | Tornado Warning | FSD | Lake, Moody | 43 min |
| Sep 16, 4:40 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Sep 16, 4:48 PM CDT | Tornado Warning | FSD | Brookings | 42 min |
| Sep 16, 4:52 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 38 min |
| Sep 16, 5:15 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 45 min |
| Sep 16, 5:18 PM CDT | Tornado Warning | FSD | Moody | 42 min |
| Sep 16, 5:23 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 37 min |
| Sep 16, 5:33 PM CDT | Tornado Warning | FSD | Hutchinson | 28 min |
| Sep 16, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 26 min |
| Sep 16, 5:44 PM CDT | Tornado Warning | FSD | Sanborn | 31 min |
| Sep 16, 5:49 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 56 min |
| Sep 16, 5:52 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 23 min |
| Sep 16, 6:08 PM CDT | Tornado Warning | FSD | Moody | 37 min |
| Sep 16, 6:10 PM CDT | Tornado Warning | FSD | Beadle, Kingsbury | 50 min |
| Sep 16, 6:12 PM CDT | Tornado Warning | FSD | McCook | 33 min |
| Sep 16, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 33 min |
| Sep 16, 6:58 PM CDT | Tornado Warning | FSD | Kingsbury | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.